Antiretroviral Medication Allergy


What is an antiretroviral medication allergy? An antiretroviral (ARV) medication allergy is a harmful reaction to an ARV medicine. An allergic reaction may happen when you start a new ARV medicine or after you take the medicine for a few weeks. Your immune system may become sensitive to the ARV medicine the first time you take it. You may have an allergic reaction the next time. You can have a reaction within an hour, or the reaction can happen days or weeks later.

What are the signs and symptoms of an allergic reaction to an ARV medicine?

What increases my risk for an ARV medication allergy?

How is an ARV medication allergy diagnosed? Your healthcare provider will ask about your medical history and any allergies you have. You may also need any of the following:

How is an allergic reaction to an ARV medicine treated?

What steps do I need to take for signs or symptoms of anaphylaxis?

What safety precautions do I need to take?

Call 911 for signs or symptoms of anaphylaxis, such as trouble breathing, swelling in your mouth or throat, or wheezing. You may also have itching, a rash, hives, or feel like you are going to faint.

When should I seek immediate care?

When should I contact my healthcare provider?


You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

© 2015 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.